I have grown to hate steroids. I have had MS for five years. Although steroids help my MS symptoms almost instantly, the side effects for me are bad enough that I will do most anything to avoid taking them again.
My Questions are how long does solumedrol stay in the system? How long after a treatment can they effect you mentally? I always develop bad anxiety when on steroids. This last time I was on IV for three days and a taper for ten. I had to take klonipin (klonopin) for the anxiety the last two times. It's been three weeks since totally off and I'm still suffering from the anxiety. But even more annoying, is the paranoia that has developed this time and not gone away.
Why am I still anxious and paranoid? What has the steroid done to me and is it time to see my doctor? If so, which one, my MS doc, and adrenal doc or my regular MD?
I know what you mean about steroids, hate them too. I had to take solumedrol over the holidays and I am still feeling the effects. They gave me zanax for the anxiety. My shrink said that there is something called steroid psychosis. He said that is what I was experiencing. I was really depressed.
I am not sure how long they stay in your system but they do reek havoc. Quix gave the best advice of drinking super amounts of water. I drank about 2 and 1/2 l's a day. That helped the most of anything that I took or did.
I hope you feel better!
Welcome to the forum, Littlet. I know you'll like it here, and we'll do our best for you.
What Christy says reminds me of something. Almost 4 years ago my elderly mother was dying of leukemia, and our family made it very plain that we wanted only 'comfort' care for her. I was extremely upset to visit her and find that she was hallucinating, paranoid and very anxious, not her normal self in any way. The nurse told me that she had prednisone psychosis, which I had never heard of. I asked why she was being given a steroid, and she said it was to treat the leukemia! You can imagine my reaction to that. I raised holy hell with that facility, which noted the reaction my mother had, didn't care, and didn't care that they were going against the family directive.
Anyway, I quickly looked up prednisone psychosis and found that it is a real effect and happens quite often, though of course not to everyone. And it isn't just prednisone--other steroids can cause this as well. I don't know how long it lasts, as my mother didn't live long after that. Given your bad reaction, I can understand why you really want to steer clear of steroids in the future, but if you can't, perhaps you can be medicated right away with something strong to counteract the effects. Talk to your psychiatrist about this now.
I am on my first treatment of solumedrol. The effects don't seem to be as bad as regular prednasone. I am on day 4 of 5 infusions of 1,000mg. My bolld sugar is crazy, and the tears are better when that is under control. Hang in there, and lay off the carbs, and drink water to flush!
Thank you all for your responses! I spoke with the nurse today at my MS practice my doc is going to get back to me today. I really appreciate the feedback. I look forward to spending more time here and hope I can offer support to others in the future as well.
I was told just recently that the medicine of the steroids (both solumedrol & prednisone) leave your body within a day or two...but the effects of the medicine can last weeks.
I had my first IV steroid/prednisone taper at the end of April. I'm now on my second. My main issue has been sleep. I tend to sleep 5 hours at the most, then pop awake. And of course, 2-3 hours after that I'm exhausted...but usually there is no chance for a nap.
I was given lorazipam (I think that is what it is) and anti-anxiety med to help me sleep at night. I can use it up until my sleep schedule gets back to normal.
I was recently diagnosed with MS and was in the hospital on solumedrol for 4 days, then a taper dose of prednisone for 13 days following. I can say that I made it through about 9 days of that stuff before I just stopped.
My original symptoms had subsided enough that I just couldn't get myself to ingest the steroid any longer. It absolutely made me feel crazy, moreso than normal lol. Looking back it probably had a lot to do with not sleeping correctly. So much of my (our) feelings of wellness stem from a good night's sleep. Too bad they are so elusive sometimes.
In the future I will reluctantly take the steriod to manage a flare, but I will chase them with a Klonopin :).
I am on my first treatment of prednasone infusions (4 days 1000mg) and tapering off for next 30 days(60mg to 10mg).
Last time i took prednisone, i had sleepless nights, and dredded taking it this time, but end up taking it anyway just to get rid of the symptoms. Well we can't procrastinate/look forward or back so i guess i will take anything to have one good day. that is just me.
I'm 19 years old and around thanksgiving of 2011 I had a serious shoulder problem, I was having extreme inflammatory build up on my shoulder joint, so my mother and I went to the doctor. He told me to see a specialist but not having insurance or the right money we couldn't so my doctor gave me prednisone, now I got perdinsone for a surgery I had earlier in 2011 but never took it. I got the stairstep pack( I don't know if that's the name of it but thats what I call it lol) 4 mg, you take 6 pills one day 5 the next 4 the next 3 then 2 then 1. I took the first day then the next and starting feeling weird so I kinda thought it was thought maybe I'm just hungry, so I ate but yet I didn't feel better, days went by and I got worse and worse, finally it got to the point it was like I couldnt hear good, my vision was strange, I couldn't eat, couldn't sleep, I thought I was losing my mind, it felt as if I was watching life through a tv screen, or I was in a dream. I cried for days, my blood pressure raised to scary heights, my heart rate was on some days 130 beats per minute. I lost 10 pounds in pretty much 2 weeks, I told my mother about the situation and she said we should call the doctor. When I told the doctor he pretty much called me crazy and said I should see a psychologist for mental health, he put me on blood pressure medicine and some kind of sleeping medicine. Finally I was told my aunt had the same problem when she took prednisone, so I gave her a call and to my surprise every symptom I had she had. She told me that she had taken the steroid 3 different times for life or death situations and saved her life every time but left her with this crazy side effects. She told me every time she took it, the side effects left her within 32 days exactly but for me it didn't go away for months, and I sometimes still feel weird like the side effects but my aunt said this could just be stress or my mind playing tricks but either way I don't like it. I never knew it was actually called prednisone psychosis, I wish the doctor knew that and could have told me to rest my worried mind. Ive heard others had the side effects for days or weeks or longer so I guess it differs from the person and body. My experience was life changing, I get car sick now, I have bad anxiety, I actually now cannot look at flashing lights cuz it makes me sick, which I never had that problem till I took prednisone. The side effects was so bad that I wouldn't even wish it on my worst emeny. I'm better now though, and I hope that anyone that ever goes this same problem gets better fast and can start feeling normal again as soon as possible. That's my story hope it was help for someone thats going through this too or someone they know. Just remember when this happens to drink many fluids and drinks with electrolytes in it and to stay positive, things will be better eventually, if not now then later. I'm greatful if I have helped, God bless everyone, keep faith and never stop praying.
I finished my last dose of solumedrol almost a week ago for ms. I can't sleep. I am weak and shaky and nauseous. I feel like I haven't eaten in months even after I eat. Please tell me how to feel better. I am desperate. My neuro put me on trazedone and gabapentin but I still feel awful.
This thread is a little on the old side. Many of the original posters may no longer be around. You may want to Post a Question and introduce yourself, and let everyone know what ails you. We all either have MS or are in the diagnostic process, so we "get it" :-)
In the mean time you can take a look at our Health Page on steroids.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.